Home » Health » Medicine » Do Statin Drugs Make Joint Pain Worse?

Is There A Link Between Arthritis, Joint Pain and Statin Drugs?

Do Statin Drugs Cause Pain?

Do Statin Drugs Cause Pain?

The use of statin drugs to control blood cholesterol levels has increased over the last few decades. You probably know of these drugs by their common brand names, and these include Lipitor, Zocor, and many others. According to the National Center for Health Statistics, in a publication about the statistics of US statin use, about half of men and a third of women over 45 years old take a statin drug. An increase in use of this medication has been correlated with a decrease in blood serum cholesterol levels too. Since high LDL cholesterol levels has been considered a risk factor for heart disease, and heart disease is the leading killer of both men and women, These prescriptions have become an important tool to improve health.



What to Know About Statins, Pain, and Inflammation

This article is not intended to debate the effectiveness of this medication or the virtues of statin alternatives. However, there is a small but significant number of statin users that report increases in joint and muscle inflammation and pain from taking these prescriptions. In the past, doctors dismissed the idea that statin drugs made joint pain or arthritis symptoms worse, but this side effect is beginning to get more recognition.

Do Statin Drugs Make Joint and Muscle Pain Worse?

A recent U.S. News article brought up some reasons that doctors should not dismiss statin pain as a symptom and side effect.

  • A senior scientist at Lawrence Berkeley National Laboratory and expert on cholesterol, Ronald Krauss, says that patients should monitor muscle pain. Even mild pain could signal inflammation and damage.
  • Switching to a lower dose or another statin prescription formula could solve the problem.
  • The Mayo Clinic says that muscle and joint pain is the most common side effect of taking statin drugs.
  • People who already know they suffer from arthritis, some auto-immune diseases, and diabetes may also have a higher risk of suffering from additional pain from taking statin drugs.

In some cases, the statin drug might not be the only cause of muscle pain or weakness. The combination of these prescriptions with other medication, certain vitamins like Niacin (Vitamin B3), or alcohol may cause the problem. Some research has suggested that a small group of people are genetically prone to experience more severe side effects from the use of this class of drugs too.


What to Tell Your Doctor About Statin Drugs and Joint or Muscle Pain

Apparently, a lot of people experience mild pain when they first start taking these medications, but the symptoms ease up in time as their bodies adjust. However, experts agree that patients should let their doctors know about any symptoms, and they should especially demand their doctor’s attention if the pain interferes with their quality of life and is severe or chronic. Besides, telling your doctor about your pain, you should also let him know if you are taking any other medication, natural supplements, vitamins, etc.

If you are suffering from pain that is not decreasing quickly, it actually could be a sign of potential muscle or joint damage. If your doctor will not listen to your complaints, it is time to seek another opinion. Yes, lower cholesterol has been associated with longevity, but you need to maintain your overall quality of life as well.

In some cases, your doctor may perform a liver enzyme test to see how well your body is adjusting to the medication. He or she might also suggest an alternative statin prescription, a lower dose of your current prescription, or even an alternative cholesterol medication.For example, medications like Lopid and TriCor are non-statin cholesterol medications

Additionally, the Mayo Clinic says that lifestyle is key to keeping cholesterol low. These are suggested lifestyle changes that can improve your health and lower your blood serum cholesterol readings:

  • Manage stress.
  • Exercise every day or at least a few times a week.
  • Reduce fat, cholesterol, and salt in your diet.
  • Add fiber and plenty of produce to your diet. Consider an anti-aging diet with plenty of fruits and vegetables.
  • Stop smoking and reduce other poor lifestyle choices like drinking and loading up on sugar.

Don’t Ignore Your Pain

If you do suffer from severe pain or pain that just does not abate rapidly, you should not ignore it. The pain means that your body is trying to tell you something, and you should tell your doctor about your symptoms, and if he or she dismisses the idea that statin medication could increase pain, you might want to look for another doctors. Many doctors are open to the idea of helping their patients cope with the pain and finding alternative treatments for high cholesterol.

 

 

 

 

 

 

Related Posts:

Leave a Reply

Informing baby boomers!